Pseudomembranous colitis refers to an infection of the colon caused by overgrowth of Clostridium difficile bacteria. Also known as antibiotic-associated colitis or C. difficile colitis, this infection is often linked to antibiotic use. Overgrowth of this bacteria causes inflammation and bleeding of the colon wall.
It is more prevalent in hospitalized patients. Pseudomembranous colitis is diagnosed by colonoscopy. Stopping the use of antibiotics that caused the overgrowth of bacteria is the first step in treating this condition. Medications help to resolve the problem and often have a good prognosis, if there are no complications. But it is important you seek a medical consultation if you experience some of the symptoms so that the issue is resolved before further complications occur.
Pseudomembranous colitis is characterized by the following symptoms:
Diarrhea: If you experience frequent bouts of diarrhea and are taking antibiotics, seek medical attention right away, as the antibiotics could be causing this. Your doctor should be able to confirm this with a colonoscopy and, upon confirmation, will treat the issue right away.
Blood in stool: If you have sharp pain and can spot blood in your stool, you need to consult a doctor right away. Inform your doctor of any medications you are taking at the moment as well as your medical history, since antibiotics are known to cause your colon to become infected, leading to inflammation and blood in stools. Your doctor will confirm this with a colonoscopy and then recommend a course of treatment.
Pus or mucus in stool: If you see pus or mucus in your stool, seek medical attention right away. This could be an indication that your body is reacting adversely to the antibiotics you are taking. Your doctor will confirm this with a colonoscopy and will probably suggest you halt the antibiotics; if you persist in doing so, the condition could grow worse and affect your overall health.
Urge to have bowel movement: If you often experience the need to void your bowels, this could be an indication of your body reacting adversely to the antibiotics you are taking. You can be diagnosed accurately with a colonoscopy and, with effective treatment and halting these antibiotics, return to normal relatively quickly.
Nausea or vomiting: If you experience nausea or vomiting on ingesting antibiotics, stop taking them, as your body is reacting adversely to them. Furthermore, you need to visit your doctor for a full checkup to see if the antibiotics have had a negative impact on other parts of your body. Abdominal pain: If you are experiencing abdominal pain on ingesting some antibiotics, you need to stop, as your body is likely reacting negatively to them. Moreover, you need to go in for a medical consultation to seek treatment.
Tenderness in the abdomen: If you experience tenderness in the abdomen after ingesting your antibiotics, it could be your body reacting adversely, so check in with your doctor for treatment. You could also ask your doctor to run a full-panel allergy test to identify all substances you are allergic to, including antibiotics.
Symptoms of pseudomembranous colitis begin within one or two days of taking antibiotics. In some cases, the symptoms appear a few weeks after antibiotic use. Take careful note of all antibiotics you’ve ingested since your doctor will need to know to make a speedy diagnosis and provide you with proper treatment.
Overgrowth of Clostridium difficile bacteria in the colon is the cause of pseudomembranous colitis. Under normal conditions, there is a healthy balance between the different bacteria that grow in the colon. However, use of antibiotics and certain medications can upset that balance.
Clostridium difficile starts growing rapidly and quickly outgrows the other species in the intestine. These bacteria produce toxins that accumulate in the colon and cause damage to the walls. This is one of the reasons why your doctor may insist on a colonoscopy during your initial consultation, as it will enable him to correctly identify the main cause for your condition.
All antibiotics can cause pseudomembranous colitis, some more than others. This is why it is a good idea to ask your doctor to run a full-panel allergy test to find out which antibiotics you are sensitive to so you can avoid them.
These include fluoroquinolones, penicillin, clindamycin, and cephalosporins. Chemotherapy is also known to upset the delicate balance in the intestine. In community-acquired C. difficile, spores of the causative bacteria are passed on from the healthcare professional to the patient. Major risk factors for this condition include:
Old age: If you are advanced in age, your immune system is already weak, making it easier for you to acquire infections. This is why it is necessary for geriatric patients to have regular checkups with their doctor.
Use of antibiotics: If you use a wide range of antibiotics, the chances of you acquiring this particular infection go up exponentially. You need to consult your doctor right away if you display any symptoms.
Chemotherapy or medications that weaken the immune system: A weakened immune system makes you more susceptible to infections. This is why you need to go in for regular checkups with your doctor, especially if you are undergoing an aggressive treatment like chemotherapy.
Recent surgery: If you have undergone recent surgery, your body and immune system are already under stress. If you develop some of the symptoms stated above, chances are your body is reacting adversely to the drugs and you need to consult your doctor right away.
History of inflammatory bowel disease: If you have a history of inflammatory bowel disease, chances are high that it is recurring due to your body reacting to some of the antibiotics you are taking. Consult your doctor right away. Upon confirmation, your doctor will recommend an effective course of treatment as well as make a few suggestions to prevent a future recurrence. Additionally, you can request your doctor run a full-panel allergy test to discover all the substances and medications you are allergic to.
4 Making a diagnosis
There are a few tests and procedures used to diagnose pseudomembranous colitis: testing stool samples reveals the presence of the causative bacteria, and blood tests detect the presence of high levels of white blood cells, one of the indications of infection.
Colonoscopies and sigmoidoscopies visualize the colon for the presence of pseudomembranous colitis. The camera at the tip of the catheter used in these procedures shows lesions and swelling in the colon’s wall. Imaging techniques like X-rays and CT scans are used to check for complications like colon rupture. Make sure you are completely upfront with your doctor regarding your current condition as well as your medical history and any treatments you may be undergoing at the moment.
Several treatment methods are available for pseudomembranous colitis.
Signs and symptoms of the condition can be resolved by stopping the antibiotic that caused the problems. Another antibiotic that is effective against the C. difficile bacteria may be prescribed. This will prevent the overgrowth of bacteria and allow the other healthy bacteria to grow properly and be restored in the colon.
Metronidazole, vancomycin, and fidaxomicin are commonly used against C. difficile. These antibiotics may be prescribed alone or in combination. Fecal microbial transplantation is another treatment form in which fecal transplant is taken from a donor to reinstate the healthy species in the colon. This may be done through a nasogastric tube, inserted into the colon, or taken in the form of a capsule.
Some strains of C. difficile are more resistant to antibiotics, thus increasing the risk of colitis recurrence. Recurrence can be resolved by another round of antibiotics. Surgery is recommended for patients who have organ failure, colon rupture, or inflammation of the colon wall. Fecal microbial transplantation also helps control recurrence.
For pseudomembranous colitis prevention, use antibiotics prudently.
Those who have a history of pseudomembranous colitis should inform their doctor regarding the infection before taking any antibiotics.
Proper hygiene like washing hands helps prevent passing the germs to other people.
7 Alternative and homeopathic remedies
A few alternative and homeopathic remedies exist for pseudomembranous colitis.
Boswellia is an herbal choice for controlling inflammation and pseudomembranous colitis.
Chamomile tea, aloe vera, ginger, and wheatgrass also have anti-inflammatory properties that help treat this condition.
Chinese medicines are also used as an alternative for alleviating symptoms.
8 Lifestyle and coping
Lifestyle modifications are necessary in order to cope with pseudomembranous colitis.
Probiotics are useful in preventing bacterial infections of the colon.
Drinking plenty of fluids help to cope with dehydration caused by the condition.
Foods that are easy on the stomach are ideal for this condition; avoid irritating foods as well.
9 Risks and complications
Pseudomembranous colitis may lead to complications such as:
FindATopDoc is a trusted resource for patients to find the top doctors in their area. Be visible and accessible with your up to date contact
information, certified patients reviews and online appointment booking functionality.